Alert archive / Illinois / Tornado Warnings in 2014

Tornado Warning 9, NWS St. Louis, MO

April 3, 2014Clinton County, Saint Clair County, Illinois

NWS St. Louis, MO issued this tornado warning at Apr 3, 2014, 6:01 AM CDT for Clinton County, Saint Clair County, Illinois. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2014, 6:01 AM CDT (11:01 UTC)
Expired
Apr 3, 2014, 6:30 AM CDT
In force
29 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Clinton County, IL, Saint Clair County, IL

The radar

The St Louis radar (KLSX), 96 km from the middle of the area, began a volume at 11:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2014-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2014-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 307 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
307 m²/s²
0-3 km storm-relative helicity
511 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

266 
WFUS53 KLSX 031101
TORLSX
ILC027-163-031130-
/O.NEW.KLSX.TO.W.0009.140403T1101Z-140403T1130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
601 AM CDT THU APR 3 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN CLINTON COUNTY IN SOUTH CENTRAL ILLINOIS...
  EAST CENTRAL ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS...

* UNTIL 630 AM CDT

* AT 559 AM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED NEAR MASCOUTAH...AND MOVING EAST AT 55 MPH.

  HAZARD...TORNADO.

  SOURCE...RADAR INDICATED ROTATION.

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
           TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
           LIKELY.

* THIS DANGEROUS STORM WILL BE NEAR...
  ALBERS AND GERMANTOWN AROUND 610 AM CDT.
  BREESE AROUND 615 AM CDT.
  BECKEMEYER AROUND 620 AM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE DAMIANSVILLE AND BARTELSO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3849 8944 3848 8984 3863 8983 3866 8943
TIME...MOT...LOC 1101Z 270DEG 50KT 3854 8974

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

TILLY
1 follow-up statement
451 
WWUS53 KLSX 031114
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
614 AM CDT THU APR 3 2014

ILC163-031124-
/O.CAN.KLSX.TO.W.0009.000000T0000Z-140403T1130Z/
ST. CLAIR IL-
614 AM CDT THU APR 3 2014

...THE TORNADO WARNING FOR EAST CENTRAL ST. CLAIR COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3849 8944 3848 8971 3862 8969 3866 8943
      3855 8944
TIME...MOT...LOC 1114Z 264DEG 40KT 3856 8957

$$

ILC027-031130-
/O.CON.KLSX.TO.W.0009.000000T0000Z-140403T1130Z/
CLINTON IL-
614 AM CDT THU APR 3 2014

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHWESTERN CLINTON
COUNTY UNTIL 630 AM CDT...

AT 612 AM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR ALBERS...AND MOVING EAST AT 45 MPH.

HAZARD...TORNADO.

SOURCE...RADAR INDICATED ROTATION.

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
         TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
         LIKELY.

THIS DANGEROUS STORM WILL BE NEAR...
  BREESE AROUND 620 AM CDT.
  BECKEMEYER AROUND 625 AM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE BARTELSO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3849 8944 3848 8971 3862 8969 3866 8943
      3855 8944
TIME...MOT...LOC 1114Z 264DEG 40KT 3856 8957

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

TILLY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this tornado warning went out at Apr 3, 3:23 AM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Apr 3, 3:23 AM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
323 AM CDT Thu Apr 3 2014

.SHORT TERM:  (Through Tonight)
Issued at 233 AM CDT Thu Apr 3 2014

Rather messy ongoing convection will lead to a lower confidence
forecast thru this period. As mentioned in the prev AFD, expect
ongoing MCS to continue ewd thru sunrise and shud be on the ern
fringes of the CWA by 15z. This shud allow for some dry time
during peak heating to allow the wrmfnt to lift nwd. Of course,
this meteorologist had a similar outlook for yesterday, which did
not turn out so well.

Largest question involves timing of convection initiation this
afternoon/evening. Mid level jet streak ahead of the main trof
currently in TX is progd to reach AR/srn MO around mid-day. Many
mdl solns suggest this shud help initialize convection this
afternoon and spread it newd into srn portions of the CWA. Have
kept high chance POPs this afternoon to account for this, but
believe focus will be along the cdfnt just w of the CWA. Expect
TSRA to develop w of the CWA and move into the area late this
afternoon and thru the evening hours. Storms shud be over far ern
counties around 06z tonight and quickly move out of the CWA by
09z.

Not much has changed in thinking for storm mode, so will not go
into great detail. Initial storm mode shud be supercells which
gradually grow upscale into a QLCS. Given progd hodographs, amount
of deep layer shear, not to mention low level shear, significant
severe weather is possible this afternoon and thru at least the
evening hours. The main area of concern is the srn half of the
CWA. Further north, with rather steep lapse rates and ample shear,
still expect a threat of severe wx, but expect threat to be
focused more toward large hail.

Mdls also depict K index values in the middle to upper 30 C range,
suggesting more of a heavy rain threat as well. Do not anticipate
any changes to the going FFA, but trends will need to be
monitored.

As for temps, with the trof approaching the region today, expect
the lee cyclogenesis and the wrmfnt to push nwd this afternoon.
Have therefore trended warmer today. Trended twd the cooler MOS
tonight as the sfc ridge builds into the region.

Tilly

.LONG TERM:  (Friday through Wednesday)
Issued at 313 AM CDT Thu Apr 3 2014

Large sfc ridge will move into the area behind today's system
bringing a brief period of dry and colder weather. Expect
strong/gusty wly winds on Fri.

Next focus for precip is Sun night as a system passes just se of
the CWA. Mdls have come into better agreement with development and
track of this system. Have therefore increases POPs into the
likely range for sern portions of the CWA. Mdls also suggest
precip over portions of the area as another s/w moves swd thru the
region. Expect mainly sct coverage and have kept lower chance POPs
for these showers.

Generally trended twd a mdl consensus for temps thru the period.
Only main change was to trend a little cooler on Fri night due to
a loss of cloud cover and winds becoming light.

Tilly

&&

.AVIATION:  (For the 06z TAFs through 06z Thursday Night)
Issued at 1201 AM CDT Thu Apr 3 2014

A complex forecast this period, with lots of uncertainty regarding
the timing and coverage of multiple rounds of SHRA/TSRA affecting
area TAF sites. Thunderstorms over western Missouri continue to
develop tonight, aided by a strengthening southwesterly LLJ.
Currently have timed SHRA/TSRA into KCOU and KUIN by 07Z tonight.
Metro area TAF sites should see showers begin to develop by around
08Z ahead of a northward advancing warm front, with thunderstorm
activity expected by around 10Z. Expect thunderstorms to continue
through the early morning hours, prior to a lull in activity
through much of the afternoon on Thursday. Late Thursday afternoon
and evening another round of SHRA/TSRA is expected across the
area, which has the potential to include some significant severe
weather ahead of an approaching cold front. While exact timing has
yet to be pinned down, feel that the trend will be for the cold
front to move through KCOU by around 02-03Z, and KUIN and metro
TAF sites by around 04-05Z Friday. Aside from the storms, winds
are also expected to become gusty on Thursday afternoon,
especially as the warm front continues to move north.

Specifics for KSTL:

Lots of uncertainty regarding timing of SHRA/TSRA activity this
forecast period. Currently expect showers to develop tonight ahead
of a northward advancing warm front, prior to a transition to
thunderstorms by around 10Z as convection currently over western
Missouri continued to move eastward along the warm front.
SHRA/TSRA will continue through the early morning hours, before a
lull in activity for much of the afternoon on Thursday. The next
round of storms, which could produce significant severe weather,
is expected to impact the terminal during the early evening on
Thursday. While timing will need to be refined in future TAF
issuances, current thinking is that SHRA/TSRA activity will impact
KSTL beginning around 00Z and continue until around 04Z when a
cold front will move through. Winds Thursday afternoon could gust
to around 20KT, and after fropa Thursday night, winds will shift to
the west, but remain gusty.

JP

&&

.PRELIMINARY POINT TEMPS/POPS:
Saint Louis     79  42  54  35 /  90  90  10   0
Quincy          70  37  46  29 /  80  90  20   0
Columbia        77  37  53  31 /  80  90   5   0
Jefferson City  78  38  53  30 /  80  90   5   0
Salem           76  50  56  34 /  90  90  10   0
Farmington      77  43  57  32 /  70  90   5   0

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...FLASH FLOOD WATCH through late tonight FOR Audrain MO-Boone MO-
     Callaway MO-Cole MO-Franklin MO-Gasconade MO-Jefferson MO-
     Lincoln MO-Moniteau MO-Montgomery MO-Osage MO-Pike MO-St.
     Charles MO-St. Louis City MO-St. Louis MO-Warren MO.

IL...FLASH FLOOD WATCH through late tonight FOR Bond IL-Calhoun IL-
     Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Marion IL-Monroe IL-Montgomery IL-Pike IL-St.
     Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Apr 3, 3:40 AM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
340 AM CDT THU APR 3 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
340 AM CDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL AFFECT THE REGION THROUGH TONIGHT. SOME OF THE
STORMS MAY BE SEVERE WITH A THREAT OF TORNADOES...LARGE HAIL AND
DAMAGING WINDS. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING
HEAVY RAINFALL. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR A PORTION
OF THE AREA. PLEASE SEE THE WATCH PRODUCT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER...RAINFALL
OR FLOODING REPORTS TO THE NATIONAL WEATHER SERVICE.

TILLY

In the hours before

Local storm report, Apr 3, 4:28 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
428 AM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 AM     FLASH FLOOD      1 W TIPTON              38.65N  92.80W
04/03/2014                   MONITEAU           MO   LAW ENFORCEMENT

            A FOOT OF WATER FLOWING ACROSS HIGHWAY 50 BETWEEN
            TIPTON AND SYRACUSE.

&&

CVKING
Special weather statement, Apr 3, 4:39 AM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
439 AM CDT THU APR 3 2014

MOZ061>064-031045-
FRANKLIN MO-ST. CHARLES MO-ST. LOUIS MO-ST. LOUIS CITY MO-
439 AM CDT THU APR 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR ST. LOUIS CITY...ST. LOUIS...ST.
CHARLES AND NORTHEASTERN FRANKLIN COUNTIES UNTIL 545 AM CDT...

AT 438 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW MELLE...OR 9 MILES SOUTHWEST OF DARDENNE
PRAIRIE...MOVING EAST AT 50 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GRAY SUMMIT...
  LAKE ST. LOUIS...
  ST. PAUL...
  DARDENNE PRAIRIE...
  O'FALLON...
  WILDWOOD...
  COTTLEVILLE...
  WELDON SPRING...
  EUREKA...
  ST. PETERS...

THIS STORM WILL ALSO IMPACT BABLER MEMORIAL STATE PARK...CASTLEWOOD
STATE PARK...CONFLUENCE STATE PARK...FIRST MISSOURI STATE CAPITOL
HISTORIC SITE...ROUTE 66 STATE PARK AND SCOTT JOPLIN HISTORIC SITE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TILLY
Local storm report, Apr 3, 5:16 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
516 AM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 AM     TSTM WND GST     3 W CHESTERFIELD        38.66N  90.63W
04/03/2014  M51 MPH          ST. LOUIS          MO   ASOS

&&

CVKING
Local storm report, Apr 3, 5:48 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
548 AM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 AM     TORNADO          UNIVERSITY CITY         38.67N  90.33W
04/03/2014                   ST. LOUIS          MO   BROADCAST MEDIA

            ROOFING MATERIAL OFF HOME...TREES TWISTED...DEBRIS ON
            ROADS...AND FENCES BLOWN DOWN. NEAR MCKNIGHT AND OLIVE.

&&

CVKING
Local storm report, Apr 3, 5:56 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
556 AM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 AM     TORNADO          UNIVERSITY CITY         38.67N  90.33W
04/03/2014                   ST. LOUIS          MO   BROADCAST MEDIA

            ROOFING MATERIAL OFF HOME...TREES TWISTED...DEBRIS ON
            ROADS...AND FENCES BLOWN DOWN. NEAR MCKNIGHT AND OLIVE.

&&

CORRECTED EVENT TIME

CVKING
Local storm report, Apr 3, 6:01 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
601 AM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 AM     TSTM WND DMG     BELLEVILLE              38.53N  90.00W
04/03/2014                   ST. CLAIR          IL   TRAINED SPOTTER

            SE PART OF BELLEVILLE....DEBRIS FROM SIDING AND TREES
            SCATTERED ACROSS AREA.

&&

KARLZ

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 8:30 PM CDTRiver Flood WarningLSXFayette5 days
Apr 3, 5:19 AM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair56 min
Apr 3, 5:23 AM CDTTornado Warning Tornado observedLSXMadison, Saint Clair37 min
Apr 3, 6:23 AM CDTTornado WarningLSXClinton37 min
Apr 3, 12:03 PM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair42 min
Apr 3, 3:16 PM CDTFlash Flood WarningLSXMonroe, Saint Clair, Washington7 hr

Nearby

Tornado Warnings in Illinois, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.